Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 31, NWS Dodge City, KS

October 7, 1996Stafford County, Kansas

NWS Dodge City, KS issued this flash flood warning at Oct 7, 1996, 4:56 AM CDT for Stafford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 1996, 4:56 AM CDT (09:56 UTC)
Expired
Oct 7, 1996, 7:50 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stafford County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 070955
FFWDDC
KSC185-071250-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT MON OCT 7 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 750 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...SOUTHWESTERN STAFFORD COUNTY
 
AT 445 AM DOPPLER RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM
14 MILES SOUTHWEST OF ST. JOHN OR 3 MILES SOUTH OF MACKSVILLE.
DOPPLER RADAR HAS ESTIMATED RAINFALL TOTALS OF 4.5 INCHES SINCE 300
AM. TORRENTIAL RAINS WILL CONTINUE IN THE SAME AREA THROUGH 600
AM...WITH ANOTHER 1 TO 2 INCHES OF ADDTIONAL RAINFALL POSSIBLE.


FLASH FLOODING IS LIKELY ALONG THE RATTLESNAKE CREEK INCLUDING
COUNTY ROADS IN SOUTHWESTERN STAFFORD COUNTY. RESIDENTS ALONG THE
CREEK SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF FLASH FLOODING
IS OBSERVED. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

FURTHER STATEMENTS WILL BE ISSUED CONCERNING THIS FLASH FLOODING
SITUATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 3:33 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 7, 3:33 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CDT MON OCT 7 1996

...MAIN FCST CHALLENGE TDY IS PRECIP CHANCES AND TEMPS...

STG SHRTWV DEPICTED ON ANAL AND SAT LOOPS TO MOVE INTO SWRN KS THIS
MORNING WITH COLD FRONTAL PASSAGE. 88D ALREADY SHOWING LINE OF THUNDER
STORMS IN ERN PART OF CWA AHD OF FRONT. SHRTWV TO KICK OFF MORE SHOWERS
AS IT INERACTS WITH DEEP MSTR ESPECIALLY IN ERN CWA. WILL GO LIKELY
POPS THAT AREA WITH 30-40 PCT MAINLY SHOWERS ELSEWHERE. NORTHEAST
UPSLOPE DEVLPS BEHIND FRONT WITH SOME AREAS OF FOG AND DRIZZLE ALSO
POSSIBLE. HAVE CUT TEMPS FROM GUID DUE TO CLDS AND UPSLOPE.

TNGT...NERLY UPSLOPE CONT WITH STRATUS EARLY. LINGERING SHOWERS IN
PVA MAINLY ERN CWA THIS EVE THEN ENDING. NGM BNDRY LAYER SHOWS SOME
CLEARING ESP NORTH AREA AS HIGH PSR RDG MOVS IN BY 12Z. WILL GO
WITH CLEARING OR PARTIAL CLEARING LATE WITH DIMINISHING WINDS.
HAVE CUT TEMPS AGAIN FROM GUID ESP NORTH WITH CLRG SKIES.

TUES...HIGH PSR SFC RDG SWITCHES WINDS TO SOUTH/SWERLY AS IT MOVES
OFF TO SE. STG NORTHERLY FLOW ALOFT DRIES OUT ATM AND WILL GO WITH
MOSTLY CLR TO PARTLY CLOUDY SKIES. MODELS TRYING TO WARM H85 TEMPS
UP TO FAST AS IS TYPICAL SO HAVE AGAIN GONE LOWER THAN FWC GUID
TEMPS WHICH IS CLOSER TO FAN GUID.

DDC 063/042 068/042 072 430
GCK 063/040 070/040 072 430
EHA 065/045 072/043 074 420
LBL 064/045 072/042 074 430
HYS 060/038 068/039 070 430
P28 066/046 072/045 073 660

KRUSE

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.